In case you have not heard, during the Moderna vaccine trial, three participants who had facial filler injections experienced facial swelling after receiving the COVID-19 vaccine.
One of the three previously had a similar reaction to an influenza vaccine. In all three cases, the swelling decreased with antihistamines or steroids.
As a result, the FDA has said “it is possible the localized swelling in these cases is due to an inflammatory reaction from interaction between the immune response after vaccination and the dermal filler.”
One of my professional organizations, the American Academy of Dermatology, has a registry of cases of dermatologic side effects of COVID-19 and the vaccines and is closely monitoring reports.
At this point this reaction appears to be rare, but I will keep you up-to-date if we learn more.
I will be vaccinated for COVID this week and I am not concerned, even though I have recently had filler. I strongly believe the vaccine is very important.
If you have any concerns about being vaccinated because you have had filler, take an antihistamine the day before and the day of your COVID vaccine. I recommend Zyrtec.